Vitamin B6 in Health Supplements and Neuropathy: Case Series Assessment of Spontaneously Reported Cases

@article{vanHunsel2018VitaminBI,
  title={Vitamin B6 in Health Supplements and Neuropathy: Case Series Assessment of Spontaneously Reported Cases},
  author={Florence van Hunsel and Sonja van de Koppel and Eugene P. van Puijenbroek and Agnes Kant},
  journal={Drug Safety},
  year={2018},
  volume={41},
  pages={859-869}
}
IntroductionIn the literature, vitamin B6 has been linked to the development of polyneuropathy. Most often, these complaints were seen when taking high doses of vitamin B6 for a long time. Evidence as to whether a lower dosage range of vitamin B6 (< 50 mg/day) can also induce neuropathy is scarce.ObjectiveWe aim to comprehensively describe the cases of neuropathy associated with vitamin B6 received by the Netherlands Pharmacovigilance Centre Lareb and to assess the case series concerning the… 

Update on Safety Profiles of Vitamins B1, B6, and B12: A Narrative Review

It is considered that neurological side effects due to vitamin B6 intake are rare and only occur with high daily doses and/or longer treatment duration, and the benefit-risk ratio of high-dose treatment with neurotropic B vitamins in indications like PN is considered advantageous, particularly if dosing recommendations are followed and serum levels monitored.

Vitamin B-6-Induced Neuropathy: Exploring the Mechanisms of Pyridoxine Toxicity

It is concluded that PDXK inhibition and consequently disrupted GABA neurotransmission is the most plausible mechanism of toxicity.

Regressive pyridoxine-induced sensory neuronopathy in a patient with homocystinuria

Pyridoxine-induced sensory ganglionopathy may be reversible, even after prolonged ingestion of high doses of vitamin B6 for more than 20 years, as indicated in a 30-year-old patient with homocystinuria.

Neuropsychiatric toxicity and cycloserine concentrations during treatment for multidrug-resistant tuberculosis

  • R. CourtC. Centner H. McIlleron
  • Medicine, Psychology
    International journal of infectious diseases : IJID : official publication of the International Society for Infectious Diseases
  • 2021

Long-term management of Parkinson’s disease using levodopa combinations

The authors suggest the regular supplementation with methyl group-donating and free radical scavenging substrates to weaken the metabolic consequences of chronic and high levodopa dosing.

The B-vitamins

  • P. Suter
  • Chemistry
    Essential and Toxic Trace Elements and Vitamins in Human Health
  • 2020

Corticosteroid-Induced Central Serous Chorioretinopathy

It was further found that steroid therapy replacement and healthier lifestyle adjustments could sustain the symptoms and improve the patient’s well-being.

References

SHOWING 1-10 OF 65 REFERENCES

Chronic idiopathic axonal polyneuropathy and vitamin B6: a controlled population‐based study

An association between CIAP and vitamin B 6 exposure or elevated vitamin B6 levels appears unlikely, and follow‐up of patients confirming the cessation of supplements showed slow progression of symptoms, stabilization, and regression.

Elevated B6 levels and peripheral neuropathies.

Elevated pyridoxine levels should be considered in the differential diagnosis of any sensory or sensorimotor polyneuropathy, a retrospective review of patients found to have elevated B6 levels in a neuromuscular clinic.

Characteristics of pyridoxine overdose neuropathy syndrome

A newly recognised neurotoxic syndrome due to pyridoxine (B6) overdose is described, which is the largest series of B6 intoxication hitherto reported and may account for the complete recovery within 6 months of stopping B6.

Vitamin B6 in Clinical Neurology

  • A. Bernstein
  • Medicine, Psychology
    Annals of the New York Academy of Sciences
  • 1990
Because the major neurologic complication is a peripheral neuropathy and the causes of this condition are myriad, pyridoxine may cause neuropathy only in patients with a pre-existing susceptibility to this condition.

Pyridoxine Toxicity Small Fiber Neuropathy With Dysautonomia: A Case Report.

The case of a 41-year-old woman with 2 years of progressive burning pain, numbness, tingling, and weakness in a stocking-glove distribution who was found to have severe pyridoxine toxicity is presented and highlights the need for consideration of small fiber nerve damage by obtaining autonomic testing in cases of pyridine toxicity.

Revisiting the Evidence for Neuropathy Caused by Pyridoxine Deficiency and Excess

It can be concluded that very low doses of daily pyridoxine are required to prevent peripheral neuropathy and there is inadequate evidence to support routine pyrIDoxine supplementation in patients with disorders of peripheral nervous system.

Pyridoxine-induced sensory ataxic neuronopathy and neuropathy: revisited

Consumption of high dose pyridoxine can cause sensory neuronopathy and axonal sensorimotor polyneuropathy, leading to sensory ataxia which may not be reversible.

Advances in Understanding Drug-Induced Neuropathies

New research demonstrates that lactate levels may help discriminate between neuropathy caused by nucleoside analogues and HlV-induced neuropathy, and indicates the risk of HMG-CoA reductase inhibitors causing neuropathy is low compared with the significant vascular protective benefits.

Artesunate/Amodiaquine-Induced Acute Extrapyramidal Reactions in Children and Younger Adults: Case Series Assessment

The causal relationship between the AS/AQ tablet and extrapyramidal reactions in children and younger adults was found to be apparent and possibly owing to dose accumulation or an overdose of amodiaquine.

Sensory disturbances caused by multivitamin preparations

Two patients, men aged 60 and 65 years, presented with symptoms of chronic sensory polyneuropathy, and Pyridoxine (vitamin B6) toxicity due to daily use of multivitamin supplements was diagnosed.
...